Apr 14 2000, By: Caroline Kern News Reporter
CLAWSON- A common drug prescribed to treat hyperactive children killed 14-year-old Matthew Smith. Oakland County Medical Examiner Ljubisa Dragovic said Thursday that a skateboard accident did not kill Matthew. The damage done to his heart caused by years of taking Ritalin did.
Matthew died March 21 after he fell off his skateboard in the basement of his aunt's Clawson home. Investigators said he was playing with two cousins when his skateboard came out from underneath him. His cousins told investigators that Matthew started moaning and turned blue. When paramedics arrived they were unable to revive him and he was pronounced dead at Royal Oak William Beaumont Hospital.
An autopsy was done to try and determine what killed the boy. Dragovic said it appeared it wasn't the fall at all. "There was a chronic change of the heart muscle and the small blood vessels in the heart," he said. "This comes from long term exposure. This kid was on (Ritalin) repeatedly for 10 years." Matthew's father, Lawrence Smith said previously that his son appeared healthy and before the accident and had regular physicals.
Dragovic called Matthew's condition, "silent and smoldering". He said there was no way to remedy or detect it. Dragovic said the Medical Examiner's Office is forwarding their findings to the Food and Drug Administration to warn the public of the potential dangers associated with Ritalin.
Ritalin, or methylphenidate, is a medication commonly prescribed to children with abnormally high levels of activity or with attention deficit hyperactivity disorder, or ADHD. Ritalin is a stimulant medicine that can be addictive. According to the National institute of Health, Ritalin is more available in Michigan and Texas then anywhere else in the country.
"There is no question that Ritalin is a serious drug," Dragovic said. "It is a stimulant, a serious medication. It should be considered seriously by parents before it is prescribed for prolonged use. Chronic longterm exposure can lead to catastrophe like this."
Experts doubt that long-term Ritalin use caused the death of a 14-year-old Clawson boy.
But the Oakland County medical examiner said Ritalin is the most likely suspect in the death of Matthew Smith.
And concerned parents are calling pediatricians, the medical examiner and counselors looking for answers. Matthew died March 21 in the basement of his family's home. He was riding his skateboard when he fell on his shoulder. Relatives said he suddenly turned blue and was having difficulty breathing. They called for help, but he was pronounced dead at a hospital a short time later.
Medical Examiner Ljubisa Dragovic said Thursday that the fall did not kill Matthew. He died from a heart attack, Dragovic said, that was likely caused by 10 years of taking Ritalin for attention deficit hyperactivity disorder.
"This was a gradual development," Dragovic said. "There were changes that occurred in the small blood vessels that supply the heart muscle. At one moment, there was not enough blood to keep the heart pumping. This is not something that comes out of the blue. It has to be related to something."
Matthew's kind of heart damage is more commonly seen in older patients with advanced arteriosclerosis, diabetes or other degenerative conditions, Dragovic said. It also happens to cocaine users, because of the stimulant effect of the illegal drug on the heart.
"The changes, though not specific, are characteristic of prolonged stimulation of the heart," he said. "If you have only Ritalin being used for 10 years, there was nothing else in the boy's background or body to point to any different mechanism. It is a diagnosis by exclusion."
"Approximately 3 percent of all children in the United States take Ritalin for attention deficit disorder. About 90 percent of the children on medication for ADD are on Ritalin."
"Typical side effects of Ritalin include loss of appetite and sleep disturbances, both of which usually resolve themselves after the first few weeks, Shaya said. More unusual side effects may include increased blood pressure, increased heart rate, headaches and nausea. Even more rare may be seizures, bone marrow suppression and psychosis."
Dr. David Rosenberg, a child psychiatrist with Children's Hospital of Michigan in Detroit says, "There have been reported increases in blood pressure and pulse that aren't clinically significant," said Rosenberg, the author of a test on pediatric pharmacology. "But I would want to avoid it in someone with an underlying heart condition. Then you would want to consult experts in mental health and cardiology."
Dragovic said that stimulants by nature speed up the heart and may increase blood pressure or cause irregular heartbeat. Matthew's family told Dragovic the teen had periodically complained of chest discomfort, palpitations and racing heart, all of which were likely subtle signs that there was something wrong, he said.
"They (stimulants) are going to affect every person differently," he said. "Some kids may have a propensity to develop these (cardiac) changes for whatever reason more so than the others. This is not an innocuous drug. It has some grave side effects, long-term."